Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 114, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 1, 2013, 12:45 AM CDT for Buena Vista County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2013, 12:45 AM CDT (05:45 UTC)
- Expired
- Sep 1, 2013, 1:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Buena Vista County, IA
The radar
The Des Moines radar (KDMX), 148 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 9:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2453 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1726 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
050
WUUS53 KFSD 010545
SVRFSD
IAC021-010630-
/O.NEW.KFSD.SV.W.0114.130901T0545Z-130901T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1245 AM CDT SUN SEP 1 2013
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA...
* UNTIL 130 AM CDT
* AT 1243 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
TRUESDALE...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALBERT CITY AROUND 1255 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4255 9492 4268 9526 4287 9510 4281 9490
4256 9491
TIME...MOT...LOC 0545Z 294DEG 28KT 4275 9510
HAIL...1.00IN
WIND...60MPH
$$
CHENARD2 follow-up statements
479
WWUS53 KFSD 010601
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
101 AM CDT SUN SEP 1 2013
IAC021-010630-
/O.CON.KFSD.SV.W.0114.000000T0000Z-130901T0630Z/
BUENA VISTA IA-
101 AM CDT SUN SEP 1 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN BUENA
VISTA COUNTY UNTIL 130 AM CDT...
AT 1257 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
ALBERT CITY...AND MOVING SOUTHEAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
BUENA VISTA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4255 9492 4264 9515 4285 9503 4281 9490
4256 9491
TIME...MOT...LOC 0601Z 294DEG 28KT 4269 9495
HAIL...1.00IN
WIND...60MPH
$$
CHENARD771
WWUS53 KFSD 010614
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
114 AM CDT SUN SEP 1 2013
IAC021-010624-
/O.CAN.KFSD.SV.W.0114.000000T0000Z-130901T0630Z/
BUENA VISTA IA-
114 AM CDT SUN SEP 1 2013
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUENA VISTA COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH ADDITIONAL
THUNDERSTORMS.
LAT...LON 4255 9492 4264 9515 4285 9503 4281 9490
4256 9491
TIME...MOT...LOC 0614Z 294DEG 28KT 4264 9483
$$
CHENARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:17 PM CDT, 6 hours 28 minutes earlier.
Area forecast discussion, Aug 31, 6:17 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 617 PM CDT SAT AUG 31 2013 .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 324 PM CDT SAT AUG 31 2013 SURFACE ANALYSIS THIS AFTERNOON INDICATING THE WELL ADVERTISED COLD FRONT PRESENTLY SITUATED THROUGH CENTRAL SOUTH DAKOTA...WITH CONVECTION DEVELOPING ALONG THE NORTHERN EXTENT OF THE BOUNDARY THROUGH THE NORTH CENTRAL PORTION OF THE STATE. HI RES MODELS NOT HANDLING CURRENT CONVECTION VERY WELL...NOT DEVELOPING ANYTHING UNTIL CLOSER TO 21Z...SO NOT ESPECIALLY USEFUL FOR DETERMINING FUTURE CONVECTIVE DEVELOPMENT AND TIMING. ASSUMPTION WOULD BE HOWEVER THAT ADDITIONAL CONVECTION WILL DEVELOP LATER IN THE AFTERNOON AND EVENING WITH INCREASING LOW LEVEL CONVERGENCE OVER OUR AREA AS THE FRONT PUSHES TO THE EAST...IN CONJUNCTION WITH INCREASING UPPER LEVEL SUPPORT AS AN UPPER LEVEL WAVE DROPS INTO THE NORTHERN PLAINS THROUGH THE EVENING. THE BETTER CHANCE FOR POPS REMAINS ACROSS OUR NORTH AND NORTHEAST DURING THE EVENING WITH MORE INFLUENCE FROM AFOREMENTIONED SHORTWAVE. DOES LOOK LIKE A FEW SEVERE STORMS WILL BE POSSIBLE WITH MLCAPE AROUND 2500 J/KG AND EFFECTIVE SHEAR RUNNING AROUND 35 TO 40 KTS...MAINLY IN THE FORM OF SPEED SHEAR WITH DIRECTIONAL SHEAR NOT THAT IMPRESSIVE. CONVECTIVE PARAMETERS WOULD SUGGEST THAT DAMAGING WINDS AND LARGE HAIL WOULD BE THE PRIMARY THREAT WITH THESE STORMS. WHILE INITIAL MODE WOULD MOST LIKELY BE MULTICELLULAR...WOULD BECOME MORE LINEAR AS THE BOUNDARY PUSHES TO THE EAST WITH SHEAR VECTORS TAKING ON A MORE PARALLEL COMPONENT IN RELATION TO THE SURFACE FLOW ALONG THE BOUNDARY. MODELS IN PRETTY GOOD AGREEMENT WITH THE BOUNDARY EXITING OUR FAR SOUTHEAST BY AROUND 06Z TONIGHT WITH ANY THUNDERSTORM ACTIVITY ENDING OVER OUR AREA. WITH COLD AIR ADVECTION ENSUING BEHIND THE EXITING SYSTEM...WILL HAVE LOWS AROUND 60 NORTH AND WEST...TO THE UPPER 60S FAR SOUTHEAST. SUNDAY LOOKS TO BE A MUCH NICER DAY AS A SURFACE RIDGE BEGINS TO BUILD EASTWARD INTO THE AREA. WITH 850 MB TEMPERATURES DROPPING A GOOD 10 DEGREES OVER TODAY...HIGHS WILL FINALLY COME BACK TO NEAR NORMAL...TOPPING OUT IN THE MID 70S TO LOWER 80S ACROSS THE AREA. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 324 PM CDT SAT AUG 31 2013 MOST OF THE ACTION IS CERTAINLY IN THE SHORT RANGE OF THE FORECAST...BECAUSE IN THE LONGER TERM...ALL THE WAY FROM SUNDAY NIGHT THROUGH SATURDAY...THERE IS NOT MUCH GOING ON. LARGE UPPER RIDGE SETS UP SHOP OVER THE INTERMOUNTAIN WEST AND TO SOME DEGREE THE WESTERN PLAINS. RIGHT NOW...THE MODELS CONTINUE TO SHOW A WEAK SHORT WAVE DIVING DOWN THE NORTHWEST FLOW ALOFT SOMEWHERE IN THE WEDNESDAY OR WEDNESDAY NIGHT TIME FRAME. THE ECMWF IS MORE BULLISH THAN THE GFS IN ACTUALLY PRODUCING PRECIPITATION. BUT FOR NOW... DECIDED TO JUST GO AHEAD WITH A DRY POP IN THE MIDDLE OF THE WEEK AS FORECAST RAINFALL TREND HAS BEEN REAL SKITTISH FROM RUN TO RUN. AND AM NOT SURE IF THE BETTER CHANCE FOR RAINFALL WOULD BE WEDNESDAY DAY PERIOD OR WEDNESDAY NIGHT. OTHERWISE TEMPERATURE WISE...A COOL BEGINNING TO THE START OF THE WEEK WILL GAVE WAY TO A SLOW WARMING TREND. ALL BLEND LOWS COULD BE TOO COOL WEDNESDAY NIGHT AND THURSDAY NIGHT AND IS SOMETHING TO WATCH FOR. BUT RIGHT NOW AM NOT CONVINCED THAT THE SHORT WAVE ON WEDNESDAY WILL CAUSE ENOUGH OF A TEMPERATURE SETBACK TO WARRANT LOWS IN THE LOWER 60S IN THOSE TWO PERIODS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 613 PM CDT SAT AUG 31 2013 COLD FRONT WORKING THROUGH THE FORECAST AREA...HOWEVER...ATMOSPHERE SHOWING SIGNS OF CAPPING. WOULD NOT BE SURPRISED IF SCATTERED THUNDERSTORMS DEVELOP ESPECIALLY EAST OF INTERSTATE 29 THIS EVENING...BUT GIVEN STORMS SHOULD BE FAIRLY DISCRETE IN NATURE NEAR I-29 WENT AHEAD AND ISSUED DRY VFR TAFS. EXPECT COOLER AND SOMEWHAT BREEZY DAY ON SUNDAY WITH NORTH TO NORTHWEST FLOW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...JM LONG TERM...MJ AVIATION...
Hazardous weather outlook, Aug 31, 10:35 AM CDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1035 AM CDT SAT AUG 31 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1035 AM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A STRONG COLD FRONT WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON THROUGH THE OVERNIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON OR EVENING OVER PORTIONS OF SOUTHEAST SOUTH DAKOTA AND MOVE INTO SOUTHWEST MINNESOTA...NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA TONIGHT. A FEW OF THE STRONGER STORMS COULD PRODUCE GOLF BALL SIZE HAIL AND WIND GUSTS UP TO 70 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN AFOREMENTIONED AREAS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 31, 11:23 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1123 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND DMG 3 SW SIOUX FALLS 43.51N 96.77W
08/31/2013 MINNEHAHA SD TRAINED SPOTTER
ROOF DAMAGE TO THE LOCAL TARGET STORE AND FRONT DOOR
DAMAGE TO AN ADJACENT RETAIL STORE.
&&
ADAMSLocal storm report, Aug 31, 11:27 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 2 W SIOUX FALLS 43.54N 96.77W
08/31/2013 M1.00 INCH MINNEHAHA SD NWS EMPLOYEE
1010 PM HAIL 1 W SIOUX FALLS 43.54N 96.75W
08/31/2013 M2.50 INCH MINNEHAHA SD PUBLIC
1016 PM HAIL SIOUX FALLS 43.54N 96.73W
08/31/2013 E1.75 INCH MINNEHAHA SD BROADCAST MEDIA
DOWNTOWN SIOUX FALLS AREA
&&
ADAMSLocal storm report, Aug 31, 11:31 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM TSTM WND GST 2 N SIOUX FALLS 43.57N 96.73W
08/31/2013 M45 MPH MINNEHAHA SD ASOS
&&
ADAMSLocal storm report, Aug 31, 11:32 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND GST 4 ENE JEFFERS 44.08N 95.12W
08/31/2013 M47 MPH COTTONWOOD MN MESONET
&&
ADAMSLocal storm report, Sep 1, 12:19 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1219 AM CDT SUN SEP 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG GEORGE 43.34N 96.00W
08/31/2013 LYON IA TRAINED SPOTTER
6 TO 12 INCH DIAMETER LIMBS DOWN AROUND TOWN.
&&
ADAMSLocal storm report, Sep 1, 12:38 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1238 AM CDT SUN SEP 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TSTM WND DMG 3 SW SIOUX FALLS 43.51N 96.77W
08/31/2013 MINNEHAHA SD BROADCAST MEDIA
OUTDOOR CANOPY STYLE TENT DESTROYED AND MANGLED IN THE
PARKING LOT OF THE EMPIRE MALL.
&&
ADAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 9:17 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 43 min |
| Aug 31, 9:48 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, O'Brien, Osceola | 42 min |
| Aug 31, 9:53 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 52 min |
| Aug 31, 10:16 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson, O'Brien, Osceola | 59 min |
| Aug 31, 10:19 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 41 min |
| Aug 31, 10:27 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 48 min |
| Aug 31, 10:55 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola, Sioux | 50 min |
| Aug 31, 11:34 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Sioux | 41 min |
| Sep 1, 12:10 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux | 50 min |
| Sep 1, 12:13 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 47 min |
| Sep 1, 12:35 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth | 40 min |
| Sep 1, 2:01 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.